Alert archive / Florida / Red Flag Warnings in 2006

Red Flag Warning 77, NWS Tallahassee, FL

May 23, 20064 counties in Florida

NWS Tallahassee, FL issued this red flag warning at May 23, 2006, 4:48 AM EDT for 4 counties in Florida. It took effect at May 23, 2006, 2:00 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2006, 4:48 AM EDT (08:48 UTC)
In effect from
May 23, 2006, 2:00 PM EDT
Expired
May 23, 2006, 7:00 PM EDT
In force
5 hr
Issued by
NWS Tallahassee, FL

Counties Dixie County, FL, Lafayette County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 102 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 230848
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
448 AM EDT TUE MAY 23 2006

...A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND EARLY
EVENING FOR EASTERN PORTIONS OF THE FLORIDA BIG BEND DUE TO
AROUND 4 HOURS OF EXPECTED LOW RELATIVE HUMIDITY COMBINED WITH
MARGINAL DISPERSION INDICES NEAR OR JUST ABOVE 75...

.DISCUSSION...ALTHOUGH TEMPERATURES ARE FORECAST TO BE VERY WARM
THIS AFTERNOON...INCREASING LOW LEVEL MOISTURE WILL HELP KEEP
RELATIVE HUMIDITIES ABOVE CRITICAL LEVELS ACROSS MUCH OF THE
FORECAST AREA. MOISTURE RETURN WILL BE MORE LIMITED ACROSS EASTERN
AREAS WHERE A BRIEF PERIOD OF RED FLAG CONDITIONS ARE EXPECTED.
CONDITIONS ACROSS THE RED FLAG WARNING AREA ARE EXPECTED TO BE
MARGINAL AS PERIODS OF MIDDLE AND HIGH LEVEL CLOUDS MAY AT TIMES
DISRUPT THE MIXING OF DRIER AIR DOWN TO THE SURFACE.

FLZ019-028-029-034-231700-
/O.UPG.KTAE.FW.A.0066.060523T1800Z-060523T2300Z/
/O.NEW.KTAE.FW.W.0077.060523T1800Z-060523T2300Z/
MADISON-TAYLOR-LAFAYETTE-DIXIE-
448 AM EDT TUE MAY 23 2006

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR PORTIONS OF THE EASTERN FLORIDA BIG BEND...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING FOR MADISON...LAFAYETTE....INLAND DIXIE AND INLAND
TAYLOR COUNTIES...DUE TO AROUND 4 HOURS OF EXPECTED RELATIVE
HUMIDITIES BELOW 35 PERCENT AND DISPERSION VALUES NEAR OR JUST
OVER 75.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...WARM TEMPERATURES...AND HIGH DISPERSION
INDICES WILL ENHANCE FIRE GROWTH POTENTIAL.

$$

MROCZKA
1 follow-up statement
000 
WWUS82 KTAE 231656
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1256 PM EDT TUE MAY 23 2006

...A RED FLAG WARNING REMAINS IN EFFECT FOR THIS AFTERNOON AND
EARLY EVENING FOR EASTERN PORTIONS OF THE FLORIDA BIG BEND DUE
TO AROUND 4 HOURS OF EXPECTED LOW RELATIVE HUMIDITY COMBINED WITH
MARGINAL DISPERSION INDICES NEAR OR JUST ABOVE 75...

.DISCUSSION...ALTHOUGH TEMPERATURES ARE FORECAST TO BE VERY WARM
THIS AFTERNOON...INCREASING LOW LEVEL MOISTURE WILL HELP KEEP
RELATIVE HUMIDITIES ABOVE CRITICAL LEVELS ACROSS MUCH OF THE
FORECAST AREA. MOISTURE RETURN WILL BE MORE LIMITED ACROSS
EASTERN AREAS WHERE A BRIEF PERIOD OF RED FLAG CONDITIONS ARE
EXPECTED. CONDITIONS ACROSS THE RED FLAG WARNING AREA ARE
EXPECTED TO BE MARGINAL AS PERIODS OF MIDDLE AND HIGH LEVEL
CLOUDS MAY AT TIMES DISRUPT THE MIXING OF DRIER AIR DOWN TO THE
SURFACE.

FLZ019-028-029-034-232300-
/O.CON.KTAE.FW.W.0077.060523T1800Z-060523T2300Z/
MADISON-TAYLOR-LAFAYETTE-DIXIE-
1256 PM EDT TUE MAY 23 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...WARM TEMPERATURES...AND HIGH DISPERSION
INDICES WILL ENHANCE FIRE GROWTH POTENTIAL.

$$

18-WOOL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at May 23, 2:15 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 23, 2:15 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 AM EDT TUE MAY 23 2006

.SYNOPSIS...SURFACE BOUNDARY HAS STALLED NORTH OF CWA OVER NORTH
CENTRAL AL & GA...WITH A WEAK RIDGING PATTERN OVER THE CWA. SOME
CONVECTION DID DEVELOP ALONG IT. OVER THE CWA...ONLY AN ISOLATED
SHOWER OR TWO WAS NOTED MONDAY AFTERNOON. WELL PRONOUNCED CIRRUS
SHIELD OVER THE AREA FROM THE UPPER LOW OVER THE GULF OF MEX. UPPER
TROUGH OVER THE EASTERN U.S. MOVING VERY SLOWLY EAST...WHILE THE
UPPER RIDGE IS HOLDING OVER THE CENTRAL PLAINS. 00Z TAE SOUNDING HAD
A PRECIP WATER VALUE OF 0.93 INCHES...UP A BIT FROM THE MORNING WITH
A LIGHT SOUTH FLOW ON MONDAY. STILL QUITE DRY ABOVE 5K FT.
ATMOSPHERE SLIGHTLY UNSTABLE WITH LI OF -2 & CAPE 329 J/KG.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY).
MODELS ARE CONSISTENT TO SAG THE STALLED BOUNDARY A BIT FARTHER
SOUTH TO SOUTHERN AL & GA. THIS WOULD BRING A SLIGHT CHANCE OF
CONVECTION TO THAT REGION...BUT QPF FIELDS REMAIN DRY OVER THE CWA.
CURRENT FORECAST HAS 10%...& GIVEN LIMITED FACTORS...THIS IS GOOD.
WINDS REMAIN LIGHT WITH WEAK PRESSURE GRADIENT. TEMPS ALSO TO REMAIN
LOWER 90S INLAND...AROUND 90 AT THE COAST. IMPROVING CHANCES OF
DENSE FOG IN THE OVERNIGHTS FOR TUESDAY THROUGH THURSDAY...AS A
GRADUAL INCREASE IN MOISTURE IS EXPECTED. LIKEWISE...CHANCES OF
RAIN...ESPECIALLY IN THE AFTERNOON & EARLY EVENINGS...ALSO INCREASES
WITH IMPROVING MOISTURE...INSTABILITY...& SOME ENERGY. ALSO WILL SEE
SOME SEA BREEZE FORMATION OVER N FL WHICH COULD HELP CONVECTION
INITIATION. THE BEST CHANCE OF RAIN APPEARS TO BE FRIDAY...WITH AN
APPROACHING COLD FRONT...UPPER TROUGH...& MORE SIGNIFICANT UPPER
ENERGY. LOWS & HIGHS WILL BE AROUND CLIMATE OR A BIT WARMER.

.LONG TERM...(SATURDAY THROUGH MONDAY).
THE GFS BRINGS THE NEXT UPPER TROUGH TO THE EAST COAST...WITH THE
BOUNDARY SAGGING INTO THE CWA INTO THE WEEKEND. SLIGHT TO LOW CHANCE
POP LOOK AT THIS TIME FOR MUCH OF THE WEEKEND...MAINLY IN THE
AFTERNOON & EVENINGS. TEMPS WILL BE CLOSE TO NORMAL...A SLIGHTLY
LOWER.

&&

.MARINE...WINDS & SEAS TO STAY LOW THROUGH THIS WEEK. SPEEDS 5-10
KNOTS WITH SEAS 1-2 FEET. RIP CURRENT THREAT WILL BE LOW.

&&

.AVIATION...EXPECTING GENERALLY VFR CONDITIONS TO PREVAIL AT ALL
TERMINALS THROUGH THE TAF PERIOD. THE THINNING OF MID LEVEL CLOUDS
ACROSS PORTIONS OF THE PANHANDLE AND SOUTHERN GEORGIA MAY ALLOW
PATCHY MIST/FOG TO DEVELOP. HAVE INCLUDED TEMPO MVFR CONDITIONS FOR
REDUCED VISIBILITIES AT BOTH KVLD AND KTLH OVER WHICH THE CLOUDS
HAVE BECOME THE MOST THINNED. UPPER LEVEL SYSTEM ACROSS THE CENTRAL
GULF OF MEXICO WILL OTHERWISE CONTINUE TO SEND AMPLE MOISTURE ACROSS
THE REGION TO RESULT IN PERIODS OF SCT-BKN MIDDLE AND UPPER LEVEL
CLOUD DECKS. WEAK BOUNDARY TO THE NORTH IS FORECAST TO SETTLE ACROSS
THE AREA ON TUESDAY...THERE WILL BE THE OUTSIDE CHANCE OF AN
ISOLATED SHOWER OR THUNDERSTORMS IF THIS BOUNDARY CAN INTERACT WITH
THE AFTERNOON SEA-BREEZE. CHANCES FOR ANY SHOWERS ARE LOW ENOUGH TO
EXCLUDE MENTION IN THE TAFS. WITH AN EXPECTED INCREASE IN LOW LEVEL
MOISTURE TUESDAY NIGHT...CHANCES FOR PATCHY FOG WILL BE
INCREASING...MAINLY LATE AT NIGHT AFTER THIS TAF PERIOD.

&&

.FIRE WEATHER...CURRENT WATCH WILL BE UPGRADED TO WARNING THIS
MORNING FOR PARTS OF THE FAR EASTERN FL BIG BEND. RH FIELDS SHOWING
A DROP TO 35 PERCENT OR BELOW FOR AROUND 4 HOURS. OTHERWISE...RH
LEVELS EXPECTED TO GRADUALLY INCREASE THE REST OF THE WEEK & BE
ABOVE THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  93 66 93 67 / 10 10 20 10
PANAMA CITY  89 70 88 71 / 10 10 20 10
DOTHAN       92 69 91 69 / 10 10 20 10
ALBANY       92 66 91 69 / 10 10 20 10
VALDOSTA     93 67 92 68 / 10 10 20 10
CROSS CITY   91 66 92 67 / 05 10 20 10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING TODAY FROM 2-8 PM EDT MADISON...INLAND
     TAYLOR...LAFAYETTE & INLAND DIXIE.

&&

FIRE WEATHER/AVIATION...DM
MARINE/PUBLIC...MCT
Hazardous weather outlook, May 22, 5:24 AM EDT, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 AM EDT MON MAY 22 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-230930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
424 AM CDT MON MAY 22 2006 /524 AM EDT MON MAY 22 2006/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...INCLUDING THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
DRY CONDITIONS AND VERY WARM TEMPERATURES WILL AID IN THE SPREAD
OF ANY WILD FIRES THAT DEVELOP THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PATCHY AREAS OF FOG ARE EXPECTED LATE TUESDAY NIGHT WITH THE FOG
BECOMING LOCALLY DENSE IN A FEW AREAS. OTHEWISE...WARM CONDITIONS
CONTINUE WITH AN INCREASING CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

MROCZKA

Nearby

Red Flag Warnings in Florida, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.